Alert archive / Florida / Special Marine Warnings in 2009

Special Marine Warning 21, NWS Key West, FL

March 19, 2009

NWS Key West, FL issued this special marine warning at Mar 19, 2009, 11:22 AM EDT. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2009, 11:22 AM EDT (15:22 UTC)
Expired
Mar 19, 2009, 11:55 AM EDT
In force
33 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

The radar

The Key West radar (KBYX), 86 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 3.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2009-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2009-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS52 KKEY 191522
SMWKEY
GMZ074-075-191615-
/O.NEW.KKEY.MA.W.0021.090319T1522Z-090319T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
1122 AM EDT THU MAR 19 2009

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  WATERS FROM KEY WEST TO 20 NM WEST OF DRY TORTUGAS NORTH 20 NM AND
  SOUTH 60 NM...
  WATERS FROM THE WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60
  NM...

* UNTIL 1215 PM EDT

* AT 1118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM CAPABLE OF PRODUCING A WATERSPOUT 33 NAUTICAL MILES
  SOUTH OF EASTERN DRY ROCKS...MOVING SOUTHWEST AT 10 KNOTS.

MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS...
DANGEROUS LIGHTNING...POOR VISIBILITY IN HEAVY RAIN...AND POSSIBLE 
WATERSPOUTS. BOATERS SHOULD AVOID THESE WATERS...UNTIL THREATENING 
WEATHER HAS PASSED.

LAT...LON 2369 8174 2377 8192 2401 8171 2396 8161
TIME...MOT...LOC 1521Z 030DEG 8KT 2392 8171

$$

11
1 follow-up statement
000 
FZUS72 KKEY 191555
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1155 AM EDT THU MAR 19 2009

GMZ074-075-191603-
/O.CAN.KKEY.MA.W.0021.000000T0000Z-090319T1615Z/
1153 AM EDT THU MAR 19 2009

...SPECIAL MARINE WARNING CANCELED...

THE AFFECTED AREAS WERE...
WATERS FROM KEY WEST TO 20 NM WEST OF DRY TORTUGAS NORTH 20 NM AND
SOUTH 60 NM...
WATERS FROM THE WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60
NM...

THE THUNDERSTORM EARLIER PRODUCING STRONG WINDS AND A POSSIBLE 
WATERSPOUT HAS WEAKENED...AND WIND GUSTS IN EXCESS OF 35 KNOTS ARE 
NO LONGER EXPECTED. THEREFORE...THE SPECIAL MARINE WARNING IN EFFECT 
FOR...THE OUTER STRAITS OFF OF THE LOWER KEYS...HAS BEEN CANCELED. 

STRONG SHOWERS AND THUNDERSTORMS REMAIN IN THESE WATERS...AND WILL 
CONTINUE TO PRODUCE WIND GUSTS OF 25 TO 30 KNOTS...CLOUD TO SURFACE 
LIGHTNING STRIKES...AND BLINDING DOWNPOURS.
 
STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL SHORT TERM 
FORECASTS...STATEMENTS...AND POSSIBLE WARNINGS FROM THE NATIONAL 
WEATHER SERVICE IN KEY WEST.

LAT...LON 2369 8174 2377 8192 2401 8171 2396 8161
TIME...MOT...LOC 1553Z 030DEG 8KT 2386 8175

$$

11

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Mar 19, 9:45 AM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 19, 9:45 AM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
945 AM EDT THU MAR 19 2009

.DISCUSSION...IN THE MIDDLE AND UPPER LEVELS...(700-200 MB)...LATEST
SATELLITE IMAGERY OVERLAID WITH STREAMLINE ANALYSIS DEPICT A LARGE
AND BROADLY CYCLONIC MIDDLE AND UPPER FLOW PATTERN PRESENTLY
ENCOMPASSING MUCH OF THE CENTRAL AND EASTERN CONUS. SEVERAL
SHORTWAVES ARE IDENTIFIABLE MOVING THROUGH THE LONGWAVE TROUGH...BUT
THE ONE OF MOST SIGNIFICANCE IS IDENTIFIED ON THE REGIONAL
SCALE...WITH A SHORTWAVE AXIS FROM OFF THE GEORGIA COAST DOWN TO THE
FLORIDA KEYS. AMPLE MID-LEVEL MOISTURE AND VORTICITY CENTERS WERE
IDENTIFIED MOVING THROUGH THE BASE OF THIS SHORTWAVE TROUGH ACROSS
SOUTH FLORIDA AND THE KEYS. THESE MID LEVEL VORT CENTERS ARE
SWINGING ACROSS THE KEYS AROUND THE BASE OF THE TROUGH. 500 MB
TEMPERATURES REMAIN QUITE CHILLY...AT -13C.

IN THE LOWER AND MIDDLE LEVELS...SURFACE TO 700 MB...LATEST
SATELLITE IMAGERY OVERLAID WITH SURFACE ANALYSIS AND OBSERVATIONS
DETAIL A COLD FRONT SITUATED FROM SOUTHERN NEW ENGLAND SOUTHWEST TO
NORTH TEXAS. SOUTH OF THAT 1020-1025 RIDGING IS SITUATED FROM THE
WEST CENTRAL ATLANTIC FROM 32N 70W WESTWARD TO ACROSS NORTH GEORGIA.
CLOSER TO THE KEYS...A STATIONARY FRONT/BOUNDARY IS ANALYZED FROM
THE NORTHERN BAHAMAS WESTWARD TO ACROSS THE FLORIDA KEYS. IN TERMS
OF THERMODYNAMICS...THE 12Z SOUNDING WAS MOIST AND UNSTABLE AND WAS
AN AVG OF 2 DEGREES C COOLER THAN 24 HOURS AGO FROM 1000-800 MB AS
WELL AS FROM 750 TO 600 MB. THERE IS NO CAP AND AMPLE POSITIVE
ENERGY ABOVE THE LFC WHICH EXISTS AT ABOUT 910 MB...ALSO THE LEVEL
OF THE LFC.

.CURRENTLY...AS OF 900 AM...KEY WEST RADAR CONTINUES TO INDICATE
THAT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH
SURFACE CONVERGENCE ARE NOW LOCATED JUST OFFSHORE OF THE REEF SOUTH
OF THE MIDDLE AND LOWER KEYS...EXCEPT INSIDE THE REEF JUST OFFSHORE
OF THE UPPER KEYS. GIVEN THE SLIGHT STORM MOTION AND THE PROXIMITY
OF THE SHOWERS AND THUNDERSTORMS INSIDE THE FLORIDA REEF...PATCHES
OF MODERATE TO HEAVY RAINFALL ARE IMPACTING PORTIONS OF THE UPPER
KEYS...FROM TAVERNIER TO NORTH KEY LARGO. TEMPERATURES OUTSIDE OF
RAIN COOLER SHOWERS ARE IN THE LOWER 70S WITH DEWPOINTS IN THE UPPER
60S.

&&

.FORECASTS...REST OF TODAY...IN THE MID AND UPPER LEVELS...700 TO
200 MB...LARGE SCALE MODELS INDICATE THAT AS THE SHORTWAVE TROUGH
AXIS NEAR THE KEYS SLOWLY MOVES AWAY IT WILL HELP TO CARVE OUT THE
LONGWAVE TROUGH THROUGH THE REST OF THE DAY. SO AMPLE MID-LEVEL
LIFT...AND MOISTURE WILL EXIST ACROSS THE KEYS...WITH 500 MB
VORTICITY CENTERS MOVING ACROSS. THIS WILL HELP AID IN LARGE SCALE
LIFT PROMOTING SCATTERED SHOWERS AND ISOLATED THUNDERSTORM
DEVELOPMENT NEAR THE UPPER KEYS.

IN THE LOWER AND MIDDLE LEVELS...GIVEN THE PRESENT POSITION OF THE
SURFACE TROUGH/FRONT NEAR THE UPPER KEYS AND SLOW STORM MOTION OF
THE SHOWERS AND ISOLATED THUNDERSTORMS...THE HIGHEST CHANCES FOR
RAIN WILL BE ACROSS THE UPPER KEYS THROUGHOUT THE COURSE OF THE DAY.
THE ATMOSPHERE IS WORKED OVER ATTM ACROSS THE LOWER AND MIDDLE
KEYS...BUT GIVEN THE MIDDLE AND UPPER SYNOPTIC SUPPORT PLUS
ADDITIONAL HEATING...ADDITIONAL SHOWERS AND ISOLATED THUNDERSTORMS
MAY OCCUR LATER THIS AFTERNOON DUE TO CUMULUS LINE CONVERGENCE NEAR
THE LOWER AND MIDDLE KEYS. THUS WILL NEED TO SPLIT OFF THE UPPER
KEYS FOR SLIGHTLY HIGHER RAIN CHANCES. LOOK FOR SKIES TO BECOME
PARTLY CLOUDY THIS MORNING ACROSS THE LOWER AND MIDDLE KEYS...BUT
REMAINING MOSTLY CLOUDY IN THE UPPER KEYS...WITH SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS CONTINUING THROUGHOUT THE REST OF THE
DAY. OUTSIDE OF SHOWERS...TEMPERATURES ON PAR TO REACH THE UPPER 70S.

&&

.MARINE...OUTSIDE OF SHOWERS...MOSTLY EAST WINDS ARE EXPECTED NEAR
10 KNOTS. GIVEN THE THERMODYNAMIC PROFILE IN PLACE...EXPECT ISOLATED
HIGHER WIND GUSTS ASSOCIATED WITH SOME OF THESE SHOWERS AND
THUNDERSTORMS. THIS WILL BE INDICATED IN THE COASTAL WORDING. THERE
IS A SLIGHT CHANCE FOR WATERSPOUTS ACROSS WATERS INSIDE THE REEF
NEAR THE LOWER AND MIDDLE KEYS. KEEP AND EYE OUT.

&&

.AVIATION...VFR CONDITIONS EXPECTED AT THE EYW AND MTH TERMINALS FOR
THE REST OF THE MORNING. AFTER 18Z...THERE IS A CHANCE OF MVFR/IFR
CIGS/VIS WITHIN SCATTERED SHOWERS ISOLATED THUNDER AT THE KEYW AND
KMTH ISLAND TERMINALS...GIVEN DEVELOPMENT OF A CLOUDLINE NEAR THE
KEYS. DRIER AIR WILL BEGIN TO FILTER IN THIS EVENING IN THE MID
LEVELS...ENDING THE CHANCE FOR SHOWERS.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE/GRIDS.........FUTTERMAN
AVIATION/NOWCASTS...........STRAHAN
UPPER AIR/DATA ACQUISITION...ROSS

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Mar 19, 5:10 AM EDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
510 AM EDT THU MAR 19 2009

FLZ076>078-GMZ031>033-052>054-072>075-200915-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
510 AM EDT THU MAR 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE LIKELY TODAY. LIGHTNING GROUND-STRIKES
WILL BE THE GREATEST HAZARD. REMEMBER -- IF YOU CAN HEAR THUNDER YOU
ARE AT RISK.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DFM

In the hours before

Local storm report, Mar 19, 8:23 AM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
823 AM EDT THU MAR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     WATER SPOUT      2 SE CUDJOE KEY         24.65N 81.48W
03/18/2009                   GMZ054             FL   TRAINED SPOTTER

            A FUNNEL CLOUD WAS SPOTTED AT 848 AM EDT...SOUTH OF
            CUDJOE KEY MOVING WEST TOWARD AMERICAN SHOAL LIGHT.
            FUNNEL EXTENDED THREE-QUARTERS OF THE WAY TO THE SURFACE
            BEFORE A RAIN SHAFT OBSCURED SPOTTERS VIEW. VISIBLE FOR 4
            MINUTES...DURATION UNKNOWN.

0912 AM     WATER SPOUT      4 SSW BAHIA HONDA KEY   24.61N 81.29W
03/18/2009                   GMZ054             FL   SHIP

            AT 912 AM EDT...THE CAPTAIN OF THE VESSEL...HOT
            TAMALE...CALLED IN A REPORT OF A WATER SPOUT SOUTH OF THE
            BAHIA HONDA BRIDGE...MOVING WEST-NORTHWEST TOWARDS LITTLE
            PALM ISLAND. SPRAY RING WAS VISIBLE...BUT SPOUT WAS ONLY
            VISIBLE ABOUT HALF-WAY TO THE SURFACE. DURATION UNKNOWN.

&&

ROSS
Local storm report, Mar 19, 11:06 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1106 AM EDT THU MAR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     WATER SPOUT      3 NW CRAIG KEY          24.87N 80.79W
03/18/2009                   GMZ031             FL   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED A WATER SPOUT 2 TO 3 MILES
            NORTHWEST OF CRAIG KEY. THE WATER SPOUT WAS VISIBLE
            HALFWAY TO THE WATER...AND THERE WAS A SPRAY RING. THE
            WATER SPOUT HAD A DURATION OF ABOUT 10 MINUTES BEFORE
            DISSIPATING.

&&

WHOVORKA

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 4:41 PM EDTSpecial Marine WarningKEY34 min

Nearby

Special Marine Warnings in Florida, 2009Every special marine warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.